MAUDE Adverse Event Report: BIOMÉRIEUX SA VITEK MS PRIME - 423281

BIOMÉRIEUX SA VITEK MS PRIME - 423281
Model Number 423281
Medical Device Problem Code Incorrect Measurement (1383)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/28/2022
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: the vitek® ms system is a mass spectrometer using maldi-tof (matrix-assisted laser desorption/ionization-time of flight) technology for the identification of microorganisms cultured from clinical specimens.Description of the issue: a customer in france notified biomérieux of obtaining four (4) misidentifications of micrococcus sp when using the vitek ms prime - reference (b)(4) (serial number not specified).Results: sample (b)(4).Initial testing - vitek ms prime = low discrimination to micrococcus luteus / bacillus cereus group, and single choice to bacillus cereus group alternate method - sequencing= micrococcus luteus sensu lato (99.75%) sample (b)(4).Initial testing - vitek ms prime = low discrimination to escherichia coli / acinetobacter radioresistens - alternate method - sequencing = micrococcus cohni (100.0%) sample (b)(4).Initial testing - vitek ms prime = low discrimination to bacteroides ovatus/xylanisolvens / enterococcus gallinarum alternate method - sequencing = micrococcus luteus sensu lato (99.81%) sample (b)(4).Initial testing - vitek ms prime = low discrimination to bacillus cereus group / vibrio cholerae alternate method - sequencing= micrococcus luteus sensu lato (99.78%) in addition, the customer obtained typical yellow colonies for the isolates listed below.As this coloration is characteristic of micrococcus luteus, he also suspects misidentification for these samples.However, no alternate method was performed to confirm a misidentification.Sample (b)(4) and (b)(4).- vitek ms prime = bacillus cereus group.Sample (b)(4).- vitek ms prime = low discrimination to curtobacterium pusillum / bacillus cereus group.Sample (b)(4).- vitek ms prime = listeria monocytogenes.Sample (b)(4).- vitek ms prime = brucella spp.There is no indication or report from the customer that this event led to or contributed to any death, serious injury, or serious deterioration in the state of health for the concerned patient.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
Context: a customer in france notified biomérieux of obtaining multiple misidentifications of micrococcus sp when using the vitek ms prime - reference: (b)(4) (serial number not specified).Investigation results: fine tuning: no data provided, it is therefore not possible to define if the system needed a new aft during customer¿s tests.However, the last aft performed was conform.Spot preparation quality: no data were provided, it is therefore not possible to define the quality of the spotting preparation.Knowledge base review: micrococcus luteus sensu lato has more the sense of a group than of a species.Micrococcus luteus sensu lato will therefore encompass 4 species (micrococcus luteus, micrococcus yunnaensis, micrococcus aloeverae and micrococcus endophyticus).Three out of four species of micrococcus luteus sensu lato (micrococcus yunnaensis, micrococcus aloeverae and micrococcus endophyticus) are not present in vitek ms kb v3.2.Based on these findings, it could be a system limitation for samples identified as micrococcus luteus sensu lato with 16 s sequencing method.The following system limitation is mentioned in the user manual supplements - 161150-1612 - a - en - vitek ms prime industry use - v3.2 knowledge base: additional laboratory tests as determined by microbiology laboratory protocols for low discrimination results are necessary for the completion of the organism identification.Testing of species not found in the database may result in an unidentified result or a misidentification.Interpretation of results and use of the vitek ms system require a competent laboratorian who should judiciously make use of experience, specimen information, and other pertinent procedures before reporting the identification of test organisms.Additional information known to the user, such as gram stain reaction, colonial and cellular morphology, and growth aerobically or in co2 should be considered when accepting vitek ms results.¿ sample data analysis: no customer data were provided, it was therefore not possible to reprocess sample mzml files, to verify the quality of the spotting and to verify the status of the instrument during acquisitions.Due the vitek ms software settings, the data were purged and therefore were not available anymore.Customer strain testing: in order to confirm the cause of the issue, several customer¿s strains (6) were provided by the customer for performing further investigation.Biomerieux quality control laboratory subcultured the six customer¿s strains on tss culture media for 24h at 37°c under aerobic condition.Five spots for each strain were performed with vitek ms prime and vitek ms v3.0.Biomérieux quality control laboratory obtained the expected identification as micrococcus luteus for all tests with vitek ms prime kb v3.2.Expected identification after investigation: micrococcus luteus for the six strains provided by the customer and tested internally.Conclusion: based on these results, the identification issue obtained by the customer was not reproduced internally by the biomérieux quality control laboratory, no further investigation are needed.The customer¿s issue could be potentially linked to a system limitation (species not present in the knowledge base), to a non-optimal sample preparation quality or to a fine tuning status that has drifted under the vilink alert tool criteria.

Brand Name
VITEK MS PRIME - 423281
Common Device Name
VITEK MS PRIME - 423281
Manufacturer (Section D)
BIOMÉRIEUX SA
3 route de port michaud
la balme 38390
FR  38390
Manufacturer (Section G)
BIOMÉRIEUX SA
3 route de port michaud
la balme 38390
FR   38390
Manufacturer Contact
pauline prévitali
5, rue des aqueducs
craponne 69290
FR   69290
MDR Report Key15753086
Report Number9615754-2022-00122
Device Sequence Number14167884
Product Code QBN
UDI-Device Identifier03573026611422
UDI-Public03573026611422
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K212461
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number423281
Device Catalogue Number423281
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/28/2022
Supplement Date Received by Manufacturer01/26/2023
Initial Report FDA Received Date11/08/2022
Supplement Report FDA Received Date02/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown